Alert archive / Delaware / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 1, 2020, 9:50 AM EDT for Sussex County, Delaware. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2020, 9:50 AM EDT (13:50 UTC)
- Expired
- May 1, 2020, 10:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 2 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
088 WWUS81 KPHI 011350 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 950 AM EDT Fri May 1 2020 DEZ002-003-011430- Inland Sussex-Kent- 950 AM EDT Fri May 1 2020 ...A THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX AND SOUTHEASTERN KENT COUNTIES... At 948 AM EDT, a thunderstorm was located near Ellendale, moving northeast at 15 mph. Pea size hail is possible with this storm. Locations impacted include... Milford, Milton, Ellendale, Bowers, Big Stone Beach, Greenwood, Frederica and Houston. If outdoors, consider seeking shelter inside a building. LAT...LON 3869 7545 3881 7563 3907 7539 3887 7517 TIME...MOT...LOC 1349Z 223DEG 14KT 3881 7549 $$ Iovino
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 1, 9:46 AM EDT, 4 minutes earlier.
Area forecast discussion, May 1, 9:46 AM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 946 AM EDT Fri May 1 2020 .SYNOPSIS... Low pressure will continue to move northeastward over coastal New England today before reaching Canada's Maritime Provinces tonight. High pressure is anticipated build into our region from the southwest and south through the weekend. A cold front from the northwest will slide across the region Sunday night with high pressure returning for the early part of the new week. Low pressure may approach from the west and southwest on Wednesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A mid level low was located over Virginia this morning. The feature will lift northeastward today. Its associated trough axis is forecast to pass off the coasts of Delaware and New Jersey during the late afternoon and early evening. A pool of cold air aloft, associated with the mid level low, will create marginal instability for today as the strong early May sunshine tries to heat the surface. As a result, mostly cloudy conditions are anticipated along with scattered showers and isolated thunderstorms. Some of the thunderstorms will be accompanied by small hail. Today's high temperatures are expected to be mainly in the 60s with a northwest wind around 10 MPH developing. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... Heights will rebound as the low finally moves out to sea tonight, and expect showers to taper off fairly quickly this evening as drier air filters in behind a "cold front" (more appropriately a moisture boundary) and dynamic subsidence occurs behind the low. Skies will clear however winds behind the aforementioned boundary should keep us from radiatively cooling too efficient, and expect lows in the upper 40s and lower 50s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Heading into the weekend the weather should be quite pleasant. Weak high pressure should lead to mostly clear skies and light southerly flow should push temps into the low 70s across the region. I'm not sure if we could really ask for a nicer day to start the weekend. By Sunday we'll start to see clouds increase as a cold front will start to track in from the west however temps on the warm side of the front should warm into the low to mid 70s again on Sunday as 925mb temps increase to 15-16C with light westerly winds of 5-10 mph. The cold front moves through Sunday night and should cause some lightly scattered showers. Guidance is in two different camps with regards to how much precip there will be but with most of the guidance showing only a narrow axis of mid level moisture I leaned towards the idea of lowered precip totals. High pressure returns Monday with quiet sensible weather expected for Monday and Tuesday. Beyond that there's still quite the spread in model guidance so I've kept with a persistence forecast think that a pure blend of the guidance would result in an incorrect one. That translates in simply indicating an increase in clouds along with a chance of showers for Wednesday. Behind the cold front Sunday night temps should trend towards slightly below normal however there dont appear to be any frost/freeze concerns in the next 8 days. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of Today...Generally a mix of VFR and MVFR conditions with scattered showers and isolated thunder. Northwest wind increasing to around 10 knots. High confidence in the wind and cloud cover. Low confidence in the timing of any showers and thunderstorms. Tonight...VFR with NW winds around 10 kts. High confidence. Outlook... Saturday...VFR. Northwest wind 10 to 15 knots with gusts of 20 to 25 knots. High confidence. Saturday night...Mainly VFR. Northwest to west wind 5 to 10 knots, becoming southwest. Medium to high confidence. Sunday...Mainly VFR. A chance of showers in the afternoon. Southwest wind around 10 knots. Medium confidence. Sunday night...VFR/MVFR conditions with a chance of showers. Southwest wind around 10 knots, becoming northwest. Medium confidence. Monday...Mainly VFR. Northwest wind 10 to 15 knots with gust of 20 to 25 knots. Medium confidence. Monday night...VFR. Northwest wind 5 to 10 knots. Medium confidence. Tuesday...VFR. Northwest wind around 10 knots. Medium confidence. && .MARINE... Seas initially in the 9-11 ft range will slowly come down today into tonight and will likely be the in the 7-9 ft range for most of the day and then 5-7 ft tonight. Winds will initially be from the SW around 5-10kts and then shift NW tonight sustained around 15 kts with gusts around 20 kts (although some 25 kts can't be ruled out particularly over the lower Delaware Bay). Outlook... Saturday...Wave heights on our ocean waters may remain around 5 feet in the morning, before subsiding in the afternoon. Saturday night through Tuesday...No marine headlines are anticipated. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455. && Synopsis...Deal Near Term...Iovino Short Term...Carr Long Term...Deal Aviation...Carr/Deal Marine...Carr/Deal
Hazardous weather outlook, May 1, 4:10 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 410 AM EDT Fri May 1 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-020815- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 410 AM EDT Fri May 1 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-020815- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 410 AM EDT Fri May 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 8:04 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
804 AM EDT Fri May 1 2020
DEZ003-MDZ019-020-011300-
Inland Sussex-Talbot-Caroline-
804 AM EDT Fri May 1 2020
...A THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX AND SOUTHEASTERN
CAROLINE COUNTIES...
At 802 AM EDT, a thunderstorm was located near Secretary and
Hurlock, moving northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Seaford, Denton, Federalsburg, Bridgeville, Preston, Agner, Choptank,
Smithville, Harmony and Blades.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3864 7571 3869 7577 3868 7580 3870 7580
3871 7584 3870 7590 3868 7593 3867 7593
3865 7596 3865 7597 3888 7581 3869 7546
3853 7570
TIME...MOT...LOC 1203Z 219DEG 16KT 3854 7592
IovinoSpecial weather statement, May 1, 8:48 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
848 AM EDT Fri May 1 2020
DEZ002-003-MDZ020-011345-
Inland Sussex-Kent-Caroline-
848 AM EDT Fri May 1 2020
...A THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX...SOUTH CENTRAL
KENT AND SOUTHEASTERN CAROLINE COUNTIES...
At 845 AM EDT, a thunderstorm was located near Federalsburg, moving
northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Seaford, Harrington, Federalsburg, Bridgeville, Ellendale,
Smithville, Andrewsville, Blades, Greenwood and Farmington.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3859 7571 3864 7571 3869 7577 3868 7578
3868 7580 3870 7581 3896 7564 3875 7531
3857 7570
TIME...MOT...LOC 1247Z 222DEG 17KT 3865 7572
IovinoSpecial weather statement, May 1, 9:50 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 950 AM EDT Fri May 1 2020 DEZ002-003-011430- Inland Sussex-Kent- 950 AM EDT Fri May 1 2020 ...A THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX AND SOUTHEASTERN KENT COUNTIES... At 948 AM EDT, a thunderstorm was located near Ellendale, moving northeast at 15 mph. Pea size hail is possible with this storm. Locations impacted include... Milford, Milton, Ellendale, Bowers, Big Stone Beach, Greenwood, Frederica and Houston. If outdoors, consider seeking shelter inside a building. LAT...LON 3869 7545 3881 7563 3907 7539 3887 7517 TIME...MOT...LOC 1349Z 223DEG 14KT 3881 7549 Iovino
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:49 PM EDT | Small Craft Advisory | PHI | 40 hr | |
| May 1, 11:52 AM EDT | Special Marine Warning | PHI | 68 min | |
| May 1, 1:32 PM EDT | Special Weather Statement | PHI | Monmouth | 13 min |
| May 1, 2:32 PM EDT | Special Weather Statement | PHI | Monmouth | 13 min |
| May 1, 2:44 PM EDT | Special Weather Statement | PHI | Atlantic | 31 min |
| May 1, 3:17 PM EDT | Special Weather Statement | PHI | Ocean | 13 min |
| May 1, 3:27 PM EDT | Special Weather Statement | PHI | Ocean | 33 min |
| May 1, 3:47 PM EDT | Special Weather Statement | PHI | Ocean | 43 min |
| May 1, 4:04 PM EDT | Special Weather Statement | PHI | Monmouth | 26 min |
| May 1, 4:42 PM EDT | Special Weather Statement | PHI | Atlantic | 18 min |
| May 1, 4:47 PM EDT | Special Weather Statement | PHI | Monmouth | 43 min |
| May 1, 5:11 PM EDT | Special Weather Statement | PHI | Atlantic | 34 min |
| May 1, 5:33 PM EDT | Special Weather Statement | PHI | Atlantic | 42 min |
| May 1, 6:28 PM EDT | Areal Flood Advisory | PHI | Atlantic | 2 hr |
| Apr 30, 8:22 PM EDT | Areal Flood Advisory | PHI | Berks, Carbon, Lehigh, Monroe | 4 hr |
| May 1, 8:48 AM EDT | Special Weather Statement | PHI | Sussex | 57 min |
| May 1, 11:30 AM EDT | Special Weather Statement | PHI | Sussex | 45 min |
| May 1, 12:13 PM EDT | Special Weather Statement | PHI | Sussex | 32 min |
| May 1, 8:04 AM EDT | Special Weather Statement | PHI | Caroline | 56 min |
Nearby
Special Weather Statements in Delaware, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.